Duke Mathematical Journal

Fractal upper bounds on the density of semiclassical resonances

Johannes Sjöstrand and Maciej Zworski

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider bounds on the number of semiclassical resonances in neighbourhoods of the size of the semiclassical parameter, h, around energy levels at which the flow is hyperbolic. We show that the number of resonances is bounded by hν, where 2ν+1 is essentially the dimension of the trapped set on the energy surface. We note that in a confined setting, this dimension is equal to 2n1, where n is the dimension of the physical space and the bound, h1n, corresponds to the optimal bound on the number of eigenvalues. Although no lower bounds of this type are rigorously known in the setting of semiclassical differential operators, the corresponding bound is optimal for certain models based on open quantum maps (see [26])

Article information

Source
Duke Math. J., Volume 137, Number 3 (2007), 381-459.

Dates
First available in Project Euclid: 6 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1175865517

Digital Object Identifier
doi:10.1215/S0012-7094-07-13731-1

Mathematical Reviews number (MathSciNet)
MR2309150

Zentralblatt MATH identifier
1201.35189

Subjects
Primary: 35S05: Pseudodifferential operators 35P20: Asymptotic distribution of eigenvalues and eigenfunctions
Secondary: 35B34: Resonances 81Q20: Semiclassical techniques, including WKB and Maslov methods

Citation

Sjöstrand, Johannes; Zworski, Maciej. Fractal upper bounds on the density of semiclassical resonances. Duke Math. J. 137 (2007), no. 3, 381--459. doi:10.1215/S0012-7094-07-13731-1. https://projecteuclid.org/euclid.dmj/1175865517


Export citation

References

  • E. Bogomolny, ``Spectral statistics'' in Proceedings of the International Congress of Mathematicians, Vol. III (Berlin, 1998), Doc. Math. 1998, extra vol. III, Univ. Bielefeld, Bielefeld, Germany, 99--108.
  • J.-F. Bony, Résonances dans des domaines de taille $h$, Internat. Math. Res. Notices 2001, no. 16, 817--847.
  • J.-M. Bony and J.-Y. Chemin, Espaces fonctionnels associés au calcul de Weyl-Hörmander, Bull. Soc. Math. France 122 (1994), 77--118.
  • J.-F. Bony and J. SjöStrand, Traceformula for resonances in small domains, J. Funct. Anal. 184 (2001), 402--418.
  • V. Bruneau and V. Petkov, Meromorphic continuation of the spectral shift function, Duke Math. J. 116 (2003), 389--430.
  • N. Burq, Semi-classical estimates for the resolvent in nontrapping geometries, Int. Math. Res. Not. 2002, no. 5, 221--241.
  • T. Christiansen, Schrödinger operators with complex-valued potentials and no resonances, Duke Math. J. 133 (2006), 313--323.
  • H. Christianson, Growth and zeros of the zeta function for hyperbolic rational maps, to appear in Canada J. Math., preprint.
  • N. Dencker, J. SjöStrand, and M. Zworski, Pseudospectra of semiclassical (pseudo-) differential operators, Comm. Pure Appl. Math. 57 (2004), 384--415.
  • M. Dimassi and J. SjöStrand, Spectral Asymptotics in the Semi-Classical Limit, London Math. Soc. Lecture Note Ser. 268, Cambridge Univ. Press, Cambridge, 1999.
  • C. GéRard and J. SjöStrand, Semiclassical resonances generated by a closed trajectory of hyperbolic type, Comm. Math. Phys. 108 (1987), 391--421.
  • L. Guillopé, K. Lin, and M. Zworski, The Selberg zeta function for convex co-compact Schottky groups, Comm. Math. Phys. 245 (2004), 149--176.
  • B. Helffer and J. SjöStrand, Résonances en limite semi-classique, Mém. Soc. Math. France (N.S.) 1986, no. 24--25.
  • —, ``Équation de Schrödinger avec champ magnétique et équation de Harper'' in Schrödinger Operators (Sønderborg, Denmark, 1988), Lecture Notes in Phys. 345, Springer, Berlin, 1989, 118--197.
  • L. HöRmander, The Analysis of Linear Partial Differential Operators, Vol. I, Grundlehren Math. Wiss. 256, Springer, Berlin, 1983.
  • —, The Analysis of Linear Partial Differential Operators, Vol. III, Grundlehren Math. Wiss. 274, Springer, Berlin, 1985.
  • V. Ivrii, Microlocal Analysis and Precise Spectral Asymptotics, Springer Monogr. Math., Springer, Berlin, 1998.
  • K. K. Lin, Numerical study of quantum resonances in chaotic scattering, J. Comput. Phys. 176 (2002), 295--329.
  • K. K. Lin and M. Zworski, Quantum resonances in chaotic scattering, Chem. Phys. Lett. 355 (2002), 201--205.
  • W. T. Lu, S. Sridhar, and M. Zworski, Fractal Weyl laws for chaotic open systems, Phys. Rev. Lett. 91 (2003), 154101.
  • A. Martinez, Resonance free domains for non globally analytic potentials, Ann. Henri Poincaré 3 (2002), 739--756.
  • R. Melrose, Polynomial bound on the number of scattering poles, J. Funct. Anal. 53 (1983), 287--303.
  • —, ``Polynomial bound on the distribution of poles in scattering by an obstacle'' in Journeés ``Équations aux Dériveés Partielles'' (Saint-Jean-de-Monts, France, 1984), École Polytech., Palaiseau, France, 1984, no. 3.
  • T. Morita, Periodic orbits of a dynamical system in a compound central field and a perturbed billiards system, Ergodic Theory Dynam. Systems 14 (1994), 599--619.
  • S. Nakamura, P. Stefanov, and M. Zworski, Resonance expansions of propagators in the presence of potential barriers, J. Funct. Anal. 205 (2003), 180--205.
  • S. Nonnenmacher and M. Zworski, Distribution of resonances for open quantum maps, Comm. Math. Phys. 269 (2007), 311--365.
  • V. Petkov and M. Zworski, Breit-Wigner approximation and the distribution of resonances, Comm. Math. Phys. 204 (1999), 329--351.; Erratum, Comm. Math. Phys. 214 (2000), 733--735. $\!\!$
  • —, Semi-classical estimates on the scattering determinant, Ann. Henri Poincaré 2 (2001), 675--711.
  • H. Schomerus and J. TworzydłO, Quantum-to-classical crossover of quasi-bound states in open quantum systems, Phys. Rev. Lett. 93 (2004), 154102.
  • J. SjöStrand, Geometric bounds on the density of resonances for semiclassical problems, Duke Math. J. 60 (1990), 1--57.
  • —, ``A trace formula and review of some estimates for resonances'' in Microlocal Analysis and Spectral Theory (Lucca, Italy, 1996), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 490, Kluwer, Dordrecht, 1997, 377--437.
  • J. SjöStrand and M. Zworski, Complex scaling and the distribution of scattering poles, J. Amer. Math. Soc. 4 (1991), 729--769.
  • —, Asymptotic distribution of resonances for convex obstacles, Acta Math. 183 (1999), 191--253.
  • —, Quantum monodromy and semi-classical trace formulae, J. Math. Pures Appl. (9) 81 (2002), 1--33.
  • P. Stefanov, Approximating resonances with the complex absorbing potential method, Comm. Partial Differential Equations 30 (2005), 1843--1862.
  • J. Strain and M. Zworski, Growth of the zeta function for a quadratic map and the dimension of the Julia set, Nonlinearity 17 (2004), 1607--1622.
  • E. C. Titchmarsh, The Theory of Functions, 2nd ed., Oxford Univ. Press, London, 1985.
  • A. Vasy and M. Zworski, Semiclassical estimates in asymptotically Euclidean scattering, Comm. Math. Phys. 212 (2000), 205--217.
  • J. Wunsch and M. Zworski, Distribution of resonances for asymptotically Euclidean manifolds, J. Differential Geom. 55 (2000), 43--82.
  • M. Zworski, Distribution of poles for scattering on the real line, J. Funct. Anal. 73 (1987), 277--296.
  • —, Sharp polynomial bounds on the distribution of scattering poles, Duke Math. J. 59 (1989), 311--323.
  • —, Dimension of the limit set and the density of resonances for convex co-compact Riemann surfaces, Invent. Math. 136 (1999), 353--409.